Subjective tinnitus is the most frequent type of tinnitus. It can have many possible causes, but most commonly it results from hearing loss. When the tinnitus is caused by disorders of the inner ear or auditory nerve it is called otic (from the Greek word for ear).[25] These otological or neurological conditions include those triggered by infections or drugs.[26] A frequent cause is noise exposure that damages hair cells in the inner ear.
Changes in the bones of the middle ear. A person’s ear is made up of several different bones: the malleus, Incus and Stapes. In some individuals, these bones may actually change shape or harden over the years. This process is known as otosclerosis and often runs in the family. This can cause ringing in the ears to begin or, if it has already started, to get worse over time.
Español: curar el tinnitus (zumbido de oídos), Deutsch: Tinnitus heilen, 中文: 治疗耳鸣, Italiano: Curare l’Acufene, Русский: вылечить тиннитус, Français: soigner des acouphènes, Português: Curar Zumbido no Ouvido, Bahasa Indonesia: Mengobati Tinitus, Nederlands: Tinnitus genezen, Čeština: Jak vyléčit tinnitus, العربية: علاج طنين الأذن, Tiếng Việt: Trị ù tai, 한국어: 이명을 치료하는 방법, हिन्दी: कर्णनाद (टिनिटस) का इलाज़ करें, 日本語: 耳鳴りの治療
Some tinnitus sufferers have experienced relief through hearing aids, but studies indicate that such benefits are limited to those with low-frequency tinnitus.8 For those with a tinnitus pitch above 5–6 kHz or those with a hissing or buzzing tinnitus, the benefits of hearing aids are more limited or even nonexistent. This makes sense from a neuroscience point of view, as the hearing aid will typically not be making up for hearing loss at frequencies above 6–8 kHz; this prevents any possible effects on tinnitus types that are caused by changes to higher frequency regions in the auditory system. While hearing aids are essential to improving the lives of the hearing impaired, they are not typically the best option for tinnitus; especially when used alone.

If you have tinnitus you also may suffer from anxiety, depression, or insomnia. Discuss treatments with your doctor. While tinnitus cannot always be cured, there are many treatments available for you to make it easier to live with tinnitus. See your doctor if tinnitus is accompanied by dizziness, fever, or headache; as this may signal a more serious condition.
Tinnitus Control. As mentioned above, Tinnitus Control has the best success ratio, at suppressing the symptoms of tinnitus, than any other OTC medication. This is achieved through their proprietary blend of the following active ingredients: arnica, chininum sulphuricum, ferrum metallicum, kali phosphoricum, natrum sulphuricum, pulsatilla, silicea, thiosinaminum, garlic and gingko biloba.
Copyright ©2019 NORD - National Organization for Rare Disorders, Inc. All rights reserved. NORD is a registered 501(c)(3) charity organization. Please note that NORD provides this information for the benefit of the rare disease community. NORD is not a medical provider or health care facility and thus can neither diagnose any disease or disorder nor endorse or recommend any specific medical treatments. Patients must rely on the personal and individualized medical advice of their qualified health care professionals before seeking any information related to their particular diagnosis, cure or treatment of a condition or disorder.
Removing Excess Earwax. There is a small chance that your tinnitus is being caused by an excess build up of ear wax that is blocking the ear canal. This is especially common in older patients who have a lot of ear hair that ear wax has been building up on over the years. By removing both the excess hair and ear wax, especially if it’s in contact with your ear drum, your tinnitus can improve.
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Between 2007 and 2011, the researchers recruited 492 Dutch adults who had been diagnosed with tinnitus. The patients had to fulfil several criteria, including having no underlying disease that was causing their tinnitus, no other health issues that precluded their participation, and to have received no treatment for their tinnitus in the five previous years. Some 66% of adults originally screened for the study participated after screening.
A wealth of research has gone into understanding the mechanisms of tinnitus due to the increased concern in our ageing and noise exposed society through the support of organizations such as the Tinnitus Research Institute, the American Tinnitus Association and even the US Department of Defense. This research has helped us to understand not only why and how this phantom percept can develop, but also sheds light on why it may sound like a hiss for one person and a high pitched tone for another.7 In addition, neuroscientists have shown connections between the limbic system (where emotions are processed) and the auditory system; it is not uncommon for tinnitus to increase during times of stress or negative emotions.5 As such, the effective tinnitus treatment strategies should be enjoyable and positive, and should account for the variability in what tinnitus sounds like for each patient.
It’s the same mechanism that’s happening in people who feel a phantom limb sensation after losing a limb, explains Susan Shore, PhD, a professor of otolaryngology, molecular physiology, and biomedical engineering at the University of Michigan in Ann Arbor. With tinnitus the loss of hearing causes specific brain neurons to increase their activity as a way of compensating, she explains. “These neurons also synchronize their activity as they would if there were a sound there, but there is no external sound,” she adds.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×